Wyoming, 2020

High Wind in Wyoming, August 30, 2020

August 30, 2020 · NWS RIW · 1 event in 1 county or zone

A strong cold front moved across Wyoming and brought high winds to portions of Sweetwater County. Wind gusts of 60 mph or greater were reported in the eastern portions of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front moved across Wyoming and brought high winds to portions of Sweetwater County. Wind gusts of 60 mph or greater were reported in the eastern portions of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 30, 9:59 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 30, 9:59 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1059 AM MDT Sun Aug 30 2020

.SHORT TERM...(Today through Monday)
Issued at 345 AM MDT Sun Aug 30 2020

A trough will sweep across the northern Rockies today. The
associated cold front at 09Z looks to be from extreme northwest
Yellowstone to Billings. This front will push south into N.
Wyoming by 12Z and then begin to stall out briefly along the
Bridger/Owl Creek Mts. and along the Johnson/Natrona County
around midday. The front should reach the Divide between 4 and 6
PM. Models continue to trend drier with this system with the best
chance of light rain over the far northeast. Any rain should exit
the area during the early evening. South of this frontal boundary,
a very dry air mass and strong westerly winds will occur leading
to red flag conditions.

There could be enough dry air and clear skies over the far west
for a light freeze tonight. However the better night looks to be
Monday night.

On Monday, a quick moving trough in the northwest flow will push
across the area. This system has decent QG forcing and some
upper-jet support. Light rain is a good bet over the west and
northwest with this system. There could be some snow observed
above 9000 feet, but very little or no snow accumulation is
expected in the mountains. The far south especially south of
Interstate 80 could see some elevated fire weather conditions
before this system overspreads that area late in the day.

.LONG TERM...(Monday night through Saturday)
Issued at 330 AM MDT Sun Aug 30 2020

Showers will continue Monday evening before decreasing around
midnight. Another cool morning is expected behind the front, with
freezing temperatures across western valleys and basins.
Temperatures will recover nicely Tuesday afternoon, with highs
peaking in the 70s and 80s. As the wave exits the area, ridging will
start to build back across the western CONUS. This will keep a
mainly dry, northwest flow over Wyoming through the end of the week.
Models do show a dry cold front clipping northeastern areas
Wednesday night, increasing winds Wednesday afternoon and cooling
Thursday highs a bit. Overall, we expect warm and dry conditions
to dominate Wednesday into the weekend, with a pattern change not
expected until perhaps Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday)
Issued at 1055 AM MDT Sun Aug 30 2020

Cold front is making its way south into central WY this afternoon
with a wind shift to the north and gusts 25 to 30 knots from KCPR to
KRIW. Northern WY has a gusty north to northwest wind and this will
continue through 02Z, then decrease. Isolated showers are possible
in northern WY through 01Z. LLWS around KJAC airport is possible
through 00Z.

West of the Divide, a gusty wind will occur this afternoon into the
early evening with gusts of 30 to 40 knots. Wind will decrease after
02Z.

Clouds will be increasing in northwest WY after 12Z Monday with rain
showers developing after 16Z Monday.

&&

.FIRE WEATHER...
Issued AT 345 AM MDT Sun Aug 30 2020

A red flag warning is in effect for southwest Wyoming through 9 PM
where a very dry air mass and strong westerly winds will result in
favorable fire weather conditions. A mainly dry cold front will
sweep southward today reaching the Divide by mid-afternoon. In
wake of the front, expect cooler temperatures, higher relative
humidity, strong northerly wind and only a slight chance for some
light rain.

On Monday, a quick moving storm system will push across the area
giving the west and northwest a good chance of light rain. Rain
chances decrease the farther east across the area. The far south,
mainly along and south of Interstate 80 could see elevated fire
weather conditions before the system pulls into that area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
WYZ278-414-416.

Red Flag Warning until 9 PM MDT this evening for WYZ277-279-288-
289.

&&

SHORT TERM...Murrell
LONG TERM...Myers
AVIATION...AR
FIRE WEATHER...Murrell
Hazardous weather outlook, Aug 30, 1:53 AM MST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
253 AM MDT Sun Aug 30 2020

WYZ001>020-022>030-311215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
253 AM MDT Sun Aug 30 2020

...Red Flag Warning in effect across Southwest Wyoming Today...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated showers and thunderstorms mainly over central and
southern areas. Elevated to critical fire weather conditions over
portions of central, west and southwestern areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Elevated to possibly critical fire weather conditions
over the far south. A light freeze possible over the far western
valleys Monday morning.

Tuesday morning...A light freeze, but a tad cooler then Monday,
possible over the far western valleys.

Wednesday...Elevated fire weather conditions possible over much of
the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedure.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 30, 11:20 AM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
1220 PM MDT Sun Aug 30 2020

WYZ013-023-025>027-311200-
Jackson Hole-Star Valley-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson,
Kemmerer, and Cokeville
1220 PM MDT Sun Aug 30 2020

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Frost and Freezing Temperatures late Monday night and
  Tuesday morning. Low temperatures Tuesday morning will range
  from 25 to 30 degrees with the colder areas seeing 20 to 25
  degrees.

* WHERE...Jackson and Star Valleys, Sublette county, and parts of
  southern Lincoln county. This includes Jackson, Afton, Big
  Piney, Pinedale, Farson, Kemmerer, and Cokeville.

* WHEN...Late Monday night through 9 AM Tuesday morning.

* ADDITIONAL DETAILS...Take precautions to protect any vegetation
  that would be harmed by frost and freezing temperatures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Sweetwater County

When
August 30, 1:25 PM MST to 4:25 PM MST
Where
East Sweetwater County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winds gusted over 58 mph at the Sweetwater County airport, with a maximum gust of 61 mph. A maximum wind gust of 60 mph was recorded along Interstate 80 near the Sweetwater - Carbon County line.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915935.